Jump to content
  • Sign Up
Sign in to follow this  
Admin

Immunosuppressants - Topical Calcineurin Inhibitors (Tcis)

Recommended Posts

Rosacea 101 page 55

by permission of the author

Immunosuppressants are chemical agents (such as pimecrolimus or tacrolimus) that suppresses the immune response. Pimecrolimus (Elidel) and Tacrolimus (Protopic) are known as calcineurin inhibitors acting on immunophilins. Tacrolimus is a fungal product (Streptomyces tsukubaensis) and a macrolide lactone and acts by inhibiting calcineurin with trade names such as Prograf, Advagraf, Protopic, and others. 

“The topical calcineurin inhibitors (TCIs) pimecrolimus and tacrolimus are approved for atopic dermatitis but have additional potential in other inflammatory skin diseases … whereas the response in rosacea and rosacea-like eruptions has been mixed.” [283]

Pimecrolimus has been used to treat steroid-induced rosacea. (See Chapter 😎 “Tacrolimus ointment is increasingly used for anti-inflammatory treatment of sensitive areas such as the face, and recent observations indicate that the treatment is effective in steroid-aggravated rosacea and perioral dermatitis.” [284]

“Topical calcineurin inhibitors have been efficacious in the treatment of other inflammatory disorders of the skin, and tacrolimus has been reported as an effective treatment option for erythrotelangiectatic rosacea.… It appears pimecrolimus may be efficacious in the treatment of erythrotelangiectatic and papulopustular rosacea and may be considered in patients with recalcitrant disease.” [285] “Twenty-four patients with erythrotelangiectatic or papulopustular rosacea were treated with 0.1% tacrolimus topical ointment in a 12-week open-label trial. Erythema was significantly improved in both rosacea subtypes (P<.05).” [286]

Not all patients respond well to immunosuppressants. For example, “Six adult patients with inflammatory facial dermatoses were treated with tacrolimus ointment because of the ineffectiveness of standard treatments. Within 2 to 3 weeks of initially effective and well-tolerated treatment, 3 patients with a history of rosacea and 1 with a history of acne experienced sudden worsening with pustular rosaceiform lesions. Biopsy revealed an abundance of Demodex mites in 2 of these patients. In 1 patient with eyelid eczema, rosaceiform periocular dermatitis gradually appeared after 3 weeks of treatment. In 1 patient with atopic dermatitis, telangiectatic and papular rosacea insidiously appeared after 5 months of treatment.” [287]

Another report said, “Unfortunately, Antille and colleagues now report the occurrence of a rosaceiform dermatitis as a complication of treatment with topical tacrolimus ointment.” [288]

These drugs are not without side effects and risks. Because the majority of them act non-selectively, the immune system loses its ability to successfully resist infections and spreading of malignant cells. There are also other side effects like hypertension, dyslipidemia, hyperglycemia, peptic ulcers, liver and kidney injury. The immunosuppressive drugs also interact with other medicines and affect their metabolism and action.

Addendum

"Recently, reports have indicated that the continuous use of topical calcineurin inhibitors such as tacrolimus may induce rosacea-like dermatitis (RD)." [1]

"In January 2006, the United States Food and Drug Administration (FDA) announced that Elidel packaging would be required to carry a black box warning regarding the potential increased risk of lymph node or skin cancer, as for the similar drug tacrolimus. Whereas current practice by UK dermatologists is not to consider this a significant real concern and they are increasingly recommending the use of such new drugs." [2]

"TheTCIs like tacrolimus and pimecrolimus are relatively newer topical treatment modalities used for the treatment of rosacea[116] and have been found to be both effective and safe. However, reports of rosaceiform dermatitis following long-term usage of these agents have also been documented. Topical immunosuppressive effects of the TCIs leading to overgrowth of Demodex mites in skin together with their inherent vasoactive properties possibly act synergistically leading to “iatrogenic rosacea.” [3]

"Continuous topical use of immunomodulators such as tacrolimus or pimecrolimus should be regarded as a potential cause of rosaceiform dermatitis, although many cases have not been reported." [4]

End Notes

283 The role of topical calcineurin inhibitors for skin diseases other than atopic dermatitis.
Wollina U; Am J Clin Dermatol. 2007;8(3):157-73

284 Induction of rosaceiform dermatitis during treatment of facial inflammatory dermatoses with tacrolimus ointment.
Antille C, Saurat JH, Lubbe J; Arch Dermatol. 2004 Apr;140(4):457-60.

285 Pimecrolimus for treatment of acne rosacea.
Crawford KM, Russ B, Bostrom P: Skinmed. 2005 May-Jun;4(3):147-50.

286 Tacrolimus effect on rosacea.
Bamford JT, Elliott BA, Haller IV; J Am Acad Dermatol. 2004 Jan;50(1):107-8.

287 Induction of rosaceiform dermatitis during treatment of facial inflammatory dermatoses with tacrolimus ointment.
Antille C, Saurat JH, Lubbe J; Arch Dermatol. 2004 Apr;140(4):457-60.

288 ibid

[1] Dermatology. 2012 May 22.
 Tacrolimus-Induced Rosacea-Like Dermatitis: A Clinical Analysis of 16 Cases Associated with Tacrolimus Ointment Application.
Teraki Y, Hitomi K, Sato Y, Izaki S.

[2] Pimecrolimus, Wikipedia

[3]  Indian Dermatol Online J. 2013 Apr-Jun; 4(2): 133–142.
Paradoxes in dermatology
Keshavmurthy A. Adya, Arun C. Inamadar, and Aparna Palit

[4] J Am Acad Dermatol. 2010 Jun;62(6):1050-2. doi: 10.1016/j.jaad.2009.01.029.
Rosaceiform dermatitis associated with topical tacrolimus treatment.
Fujiwara S, Okubo Y, Irisawa R, Tsuboi R.

Share this post


Link to post
Share on other sites

protopic.jpg

Davvidml at RF started a thread about using Protopic (Topical Tacrolimus) mentioning it helps reduce his facial swelling and states, "My first post here, diagnosed with Rosacea 6 years ago, type 1 with severe flushing on my cheeks and swelling that makes my face look huge. I have tried numerous treatments over the year, antibiotics, soolantra with nothing helping at all. For the past three weeks I have been using Protopic and (after the 15 days) I have a MASSIVE reduction in swelling of my cheeks. My skin can still flush and turn red but the swelling is almost none existant. My face looks the same size it did 6 years ago before I had Rosacea. I really thought my cheeks had permanently enlarged. Others on here who have bad swelling or Rhinophyma might want to try this."

redtere pointed out in the same thread above started by Davvidml in post no 4, ""These results have profound implications for lymphedema treatment as topical tacrolimus is FDA-approved for other chronic skin conditions and has an established record of safety and tolerability," and refers to a medical journal on this subject. [2]

Precooling topical calcineurin inhibitors tube; reduces burning sensation

We need more anecdotal reports like the above to substantiate this. Furthermore, it needs to be established if this is a short term benefit and what the long term risks of taking topical Tacrolimus are. 

Cautions

"However, previous case reports have demonstrated an association between granulomatous rosacea (GR) and topical tacrolimus use." [1]

""On the one hand, the immunosuppressive properties of tacrolimus might facilitate overgrowth of follicular Demodex in susceptible patients, as suggested by the predominance of the pustular component in the flares (Figure 1B) and the abundance of Demodex in 2 patients who underwent biopsy. Rosacealike demodicosis has been reported in local and systemic immunosuppression, which suggests that Demodex proliferation is facilitated by local or systemic immunosuppressive factors. We recently observed a case where a flare of rosaceiform dermatitis during treatment of facial atopic dermatitis with 1% pimecrolimus cream was associated with the appearance of Demodex, and the good response of patients to oral doxycycline is another indication of the pathogenic role of Demodex. On the other hand, tacrolimus ointment has vasoactive properties, and facial flushing is a significant adverse reaction to the treatment. As local vasomotor instability is a feature of rosacea, tacrolimus ointment may in the long term constitute an additional risk factor in sensitive patients. This may explain the insidious development of rosacea during long-term treatment, as was seen in our patient 6 and in the report of Bernard et al. Moreover, the occlusive properties of the tacrolimus ointment base may play an aggravating role, especially in patients with seborrhea." [3]

End Notes 

[1] Journal of Drugs in Dermatology/  2015;14(6):628-630.
Severe Tacrolimus-Induced Granulomatous Rosacea Recalcitrant to Oral Tetracyclines
June 2015 | Volume 14 | Issue 6 | Case Reports | 628 | Copyright © June 2015
Lissy Hu BA, Christina Alexander BA, Nicole F. Velez MD, F. Clarissa Yang MD, Alvaro Laga Canales MD MMSc, Stephanie Liu MD, and Ruth Ann Vleugels MD MPH

[2] Nature Communications, 2017;8:14345. Published 2017 Feb 10.
Topical tacrolimus for the treatment of secondary lymphedema
Jason C. Gardenier, Raghu P. Kataru, Babak J. Mehrara

[3] End note 287 in the first post of this thread

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...